Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 19, 2018, 8:34 PM CDT for 4 counties in Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2018, 8:34 PM CDT (01:34 UTC)
- Expired
- Jun 20, 2018, 1:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:05 PM CDT | FLASH FLOOD | Courtland, KS | RESTAURANT OWNER MENTIONED THAT SOME TOWN ROADS WERE IMPASSABLE WITH SEVERAL INCHES OVER SOME ROADS. |
| Jun 19, 9:18 PM CDT | HEAVY RAIN 2.09 | 1 S Concordia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
142
WGUS53 KTOP 200134
FFWTOP
KSC027-029-157-201-200730-
/O.NEW.KTOP.FF.W.0005.180620T0134Z-180620T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
834 PM CDT TUE JUN 19 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Republic County in north central Kansas...
Western Washington County in north central Kansas...
Northwestern Clay County in north central Kansas...
Northern Cloud County in north central Kansas...
* Until 230 AM CDT.
* At 834 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Concordia, Belleville, Washington, Clyde, Clifton, Scandia,
Jamestown, Courtland, Cuba, Morrowville, Norway, Haddam, Agenda,
Vining and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4000 9695 3974 9706 3949 9733 3947 9793
3979 9793 3994 9736 4000 9726
$$
BD1 follow-up statement
767
WGUS73 KTOP 200615
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
115 AM CDT WED JUN 20 2018
KSC027-029-157-201-200624-
/O.CAN.KTOP.FF.W.0005.000000T0000Z-180620T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Clay-Cloud-
115 AM CDT WED JUN 20 2018
...THE FLASH FLOOD WARNING FOR REPUBLIC...WESTERN WASHINGTON...
NORTHWESTERN CLAY AND NORTHERN CLOUD COUNTIES IS CANCELLED...
Flood waters have been receding. Portions of this flood warning has
been replaced by an aereal flood warning due to a decreasing flash
flood threat. Please continue to heed any remaining road closures.
LAT...LON 4000 9695 3974 9706 3949 9733 3947 9793
3979 9793 3994 9736 4000 9726
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:37 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 19, 6:37 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Tue Jun 19 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 311 PM CDT Tue Jun 19 2018 Ongoing showers and thunderstorms from the morning have continued to move across northeast Kansas this afternoon supported by outflow boundaries and ample buoyancy. With PWATS near two inches and slow storm motion, this convection displayed efficient rain rates with some areas seeing over an inch and a half an hour. Even with the slow movement across northeast Kansas, soils have been so dry that flash flooding was not observed with afternoon storms. Did have to lower some high temperatures today where cloud cover lasted the longest with highs ranging from the mid 80s in far northeast Kansas into the 90s in central Kansas. Some scattered storms have also developed behind this line of storms in north central Kansas and expect these storms to remain scattered and move north into Nebraska this evening. If any of these storms do tap into unmodified air, damaging winds or small hail would be the main hazards (mainly in north central Kansas). For tonight, the inverted trough axis currently located across west central Kansas into north central Kansas will drift into north central Kansas overnight before stalling out tomorrow. Storms will form along this boundary late this afternoon and form into an MCS in western Kansas propagating eastward towards the CWA. Short term guidance has been backing off on the timing for precipitation to enter north central Kansas with most models entering this area after 10pm. Over the past couple runs the HRRR has tended to greatly weaken/dissipate this MCS as it moves into northeast Kansas, but have continued with PoPs through the early morning to account for the NAM which brings precipitation across the entirety of northeast Kansas by early morning. The main hazards with this MCS would be damaging wind gusts, with this threat mainly limited to north central Kansas. Similar to this afternoon, there is also a threat for heavy rainfall leading to localized flash flooding. Have held off on a flood watch for now due to the scattered nature of storms later this afternoon and lack of confidence on how storms will hold together overnight. Wednesday is another one of the days where what happens in the morning will impact what evolves during the rest of the day. The surface boundary Wednesday afternoon looks to be located across the CWA with the warm sector generally in central, east central, and northeast Kansas. Another day of high CAPE low shear exists and if storms can form in the afternoon hours near the boundary, there could be some damaging winds or small hail possible. Temperatures tomorrow do look to be slightly cooler with highs in the low to mid- 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM CDT Tue Jun 19 2018 The upper trough Wednesday night deepens as it drifts southeast from eastern Nebraska to eastern Missouri by Thursday night. Any storms Wednesday/Wednesday night will weaken during the overnight hours before more chances for precipitation occur Thursday as the surface low moves east and out of central Plains. With the earlier passage of the front Wednesday night, temperatures Thursday look to be cool topping out in the mid to upper 70s. A brief period of dry weather will occur Friday morning into the afternoon, but from Friday evening through the end of the period, there look to be sporadic chances for precipitation across the CWA. Subtle waves in the flow over central Plains take place over the weekend before a stronger mid-level trough moves towards Kansas Monday night. Although temperatures warm up after Thursday and Friday, they tend to stay near climatology through the weekend only reaching into the upper 80s by Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 632 PM CDT Tue Jun 19 2018 For the 00Z TAFs, expect area that was previously stabilized due to earlier in the day convection to remain that way over all terminals in the near term. Still a range of potential outcomes for storms to slowly creep into the KMHK terminal as the 06Z time frame approaches. Have delayed storms until the 05Z time frame. Timing and coverage of any storms this period is low confidence though, unfortunately, which also leads to only VCTS mention at this time. Updates for the overnight period are likely. For now though, the near term should remain free of immediate aviation hazards. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Heller AVIATION...Drake
Hazardous weather outlook, Jun 19, 3:18 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 318 PM CDT Tue Jun 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-202030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 318 PM CDT Tue Jun 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is the potential for severe thunderstorms mainly late afternoon and this evening in north central Kansas, with the primary hazard being damaging wind gusts. Locally heavy rainfall is also possible which could result in flash flooding. Thunderstorms are also possible overnight with the potential for some damaging wind gusts with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few severe storms are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 19, 4:46 PM CDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Topeka KS 446 PM CDT TUE JUN 19 2018 KSZ008-009-192215- Republic-Washington- 446 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 515 PM CDT... At 445 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Fairbury to 4 miles southeast of Gilead to 4 miles southeast of Hebron. Movement was southeast at 20 mph. This activity may spread southward into far north-central Kansas through 515 PM CDT. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Narka and Mahaska. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 4000 9704 3993 9707 3993 9762 4000 9763 TIME...MOT...LOC 2145Z 306DEG 15KT 4015 9714 4009 9737 4013 9751 Cohen
Special weather statement, Jun 19, 7:03 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
703 PM CDT TUE JUN 19 2018
KSZ009-200030-
Washington-
703 PM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON COUNTY
UNTIL 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Hollenberg to 3 miles
south of Mahaska. Movement was southeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Morrowville, Haddam and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 4000 9701 3989 9695 3981 9735 3984 9737
4000 9737
TIME...MOT...LOC 0003Z 292DEG 17KT 4004 9709 3994 9735
CohenLocal storm report, Jun 19, 7:05 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 6 WNW MUNDEN 39.96N 97.64W
06/19/2018 E60 MPH REPUBLIC KS TRAINED SPOTTER
50 TO 60 MPH WIND GUSTS.
&&
ACHLocal storm report, Jun 19, 7:25 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN 2 NNE COURTLAND 39.80N 97.88W
06/19/2018 M2.25 INCH REPUBLIC KS TRAINED SPOTTER
1-HR RAINFALL TOTAL.
&&
ACHSpecial weather statement, Jun 19, 7:31 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Topeka KS 731 PM CDT TUE JUN 19 2018 KSZ009-200100- Washington- 731 PM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY UNTIL 800 PM CDT... At 731 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Hollenberg to 4 miles southeast of Narka. Movement was south at 20 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Morrowville, Haddam, Mahaska and Hollenberg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 4000 9701 3991 9693 3976 9737 4000 9737 TIME...MOT...LOC 0031Z 338DEG 18KT 3999 9713 3993 9736 Cohen
Local storm report, Jun 19, 7:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN 2 NNE COURTLAND 39.80N 97.88W
06/19/2018 M3.80 INCH REPUBLIC KS TRAINED SPOTTER
APPROXIMATELY 1 HR 45 MIN RAINFALL TOTAL SO
FAR, STILL RAINING.
&&
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:03 PM CDT | Special Weather Statement | TOP | Washington | 27 min |
| Jun 19, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 61 min |
| Jun 19, 7:16 PM CDT | Flash Flood Warning | TOP | Republic, Washington | 6 hr |
| Jun 19, 7:31 PM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Jun 19, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 55 min |
| Jun 19, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| Jun 19, 9:00 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 60 min |
| Jun 19, 9:29 PM CDT | Special Weather Statement | TOP | Ottawa | 46 min |
| Jun 19, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 65 min |
| Jun 19, 10:16 PM CDT | Special Weather Statement | TOP | Riley | 44 min |
| Jun 19, 10:27 PM CDT | Special Weather Statement | TOP | Geary | 33 min |
| Jun 19, 10:54 PM CDT | Special Weather Statement | TOP | Marshall, Pottawatomie, Riley | 51 min |
| Jun 19, 10:56 PM CDT | Special Weather Statement | TOP | Geary, Morris | 49 min |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Marshall | 54 hr |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Cloud | 68 hr |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Clay | 64 hr |
| Jun 20, 12:33 AM CDT | River Flood Warning | TOP | Republic | 20 hr |
| Jun 20, 12:45 AM CDT | Special Weather Statement | TOP | Ottawa | 60 min |
| Jun 20, 1:10 AM CDT | Areal Flood Warning | TOP | Cloud, Republic, Washington | 6 hr |
| Jun 20, 1:29 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| Jun 20, 2:10 AM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 50 min |
| Jun 20, 3:04 AM CDT | Special Weather Statement | TOP | Marshall, Pottawatomie | 41 min |
| Jun 20, 5:53 PM CDT | Special Weather Statement | TOP | Republic | 37 min |
| Jun 20, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 42 min |
| Jun 20, 6:25 PM CDT | Special Weather Statement | TOP | Republic | 35 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| Jun 20, 6:50 PM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Jun 20, 6:56 PM CDT | Special Weather Statement | TOP | Washington | 34 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.